Without sounding stupid, it is difficult to define the term "sympathomimetic" without discussing how these drugs mimic the physiological effects of stimulating the sympathetic nervous system. This is in fact the widely accepted definition, and it includes both drugs which are direct agonists of monoamine receptors (eg. adrenaline), drugs which have indirect action at those synapses (eg. amphetamines), drugs which modulate the sympathetic nervous system indirectly (such as caffeine) and drugs which are sympathetic depressants but for which the withdrawal syndrome is sympathomimetic (such as benzodiazepines and baclofen). 

That's a fairly wide net to cast for a quick revision resource. Particularly where the college does not seem particularly interested in three  quarters of the toxicology spectum abovementioned. The only sympathomimetic toxicity question has been about methamphetamine (Question 11 from the first paper of 2018), which is surprising because in Australia amphetamine toxicity has the second highest mortality among illicit substances, second only to heroin (Li & Gunja, 2012). Deaths from methamphetamine specifically have doubled in the period between 2009 to 2015. Generally speaking, it seems like something ICU trainees should be familiar with.

In terms of published peer-reviewed resources, there is much to choose from. An excellent review hanging off a case report is offered by Williams et al (2018), and probably contains enough to score a passing mark. For a more extensive and academic treatment, one can be directed to the systematic review by Richards et al (2015). Local management recommendations are available (Jenner et al, 2006) but are  somewhat dated.

Drugs which might be responsible

Not only intoxication, but also withdrawal from sympathetic suppressants can give rise to a sympathomimetic toxidrome picture

  • Amphetamines
  • Cocaine
  • Theophylline
  • Caffeine
  • MAO-inhibitors
  • Withdrawal from benzodiazepines
  • Withdrawal from baclofen

It is surprising to see caffeine up there, but it can produce this toxidrome in vast doses  (Laitselart et al, 2018)

Clinical features of sympathomimetic toxicity

Control of agitation is the main clinical priority. If you control agitation, you will also ameliorate the cardiovascular effects and risk of haemorrhagic stroke. 

Respiratory

  • Tachypnoea, increased minute volume
  • Irregular respiratory pattern

Circulatory

  • Tachycardia
  • Hypertension (with severe overdose, hypotension)
  • ECG changes suggestive of coronary ischaemia
  • Raised troponin
  • Flushing, brisk capillary refill

Neurological

  • Agitation, anxiety
  • Hallucinations
  • Psychosis
  • Seizures
  • Hyperthermia
  • Mydriasis
  • Piloerection
  • Hyper-reflexia

Fluid, electrolyte and endocrine-related

  • Diaphoresis
  • Increased insensate fluid loss though tachypnoea and diaphoresis
  • Hyperkalemia
  • Metabolic acidosis

Renal

  • Rhabdomyolysis-induced myoglobinuria
  • Concomitant acute pre-renal failure due to dehydration

Pathophysiology of sympathomimetic toxicity

Pharmacokinetics

When ingested orally methamphetamine concentration peaks after 2-4 hours. When injected or smoked, the peak effect is obviously immediate. These drugs arre all highly lipophilic and have large volumes of distribution. Because they differ structurally from catecholamines (i.e. they have no OH groups on their phenyl ring) these substances are not susceptible to metabolism by COMT or MAO.

Amphetamines in general undergo all sorts of complex metabolic modification, and are therefore cleared predominantly by the liver. Methamphetamine specifically has a relatively long half-life (19-34 hours is the figure given by Goldfranks' Manual).

Pharmacodynamics

The effects of amphetamines are exerted by a number of mechanisms:

  • Blockade of monoamine reuptake transporters
  • Displacement of monoamines from presynaptic vesicles
  • Displacement of monoamines from neurone cytosol by changing cytosolic pH

Methamphetamine lack the capacity to activate noradrenaline receptors directly. Most of its effect is exerted indirectly, by displacing noradrenaline (as well as dopamine and serotonin) from presynaptic storage vesicles. It also inactivates the catecholamine reuptake transporters. The consequence of this is increased neurotransmitter presence in the synapse. This relates to the toxicty: the cardiovascular effects are predominantly due to noradrenaline displacement, the behaviour alteration and psychotic symptoms are likely due to the dopamine, and serotonin is held responsible for the mood alteration and bizarrely distorted response to thirst and hunger. The selectivity for reuptake transporters determines much of the pharmacological effects; for instance MDMA is much more selective for the serotonin reuptake transporter and therefore manifests predominantly serotonergic effects.

Management of sympathomimetic toxicity

Decontamination

  • Activated charcoal is only indicated for orally ingested drug, which makes up a small proportion of the overdoses. On top of that, it's got to be given within 1-2 hrs, i.e. before the onset of toxic (or, desirable) effects. The amphetamine user would literally have to take the overdose in the ICU waiting room.
  • Laparotomy is often required for "body stuffers" who swallow large quantities of the drug. When the baggies rupture, the local effect on the gut is profoundly vasoconstrictive. Ischaemia ensues; decontamination by laparotomy and bowel resection is virtually mandatory. The point of controversy is whether one performs a laparotomy on an otherwise well body-stuffer, or whether it is safe to wait and watch to see if the drug baggies make their way out naturally.

Control of agitation

  • Benzodiazepines seem quite safe. Though the doses required will likely be substantial, and there is some risk that the airway reflexes may be lost. Safety of using these drugs is known from several case series; adverse effects were few. Oversedation and respiratory depression may be such that intubation becomes inevitable. Even though neuromuscular junction blockers also offer excellent control of agitation, it would be unreasonable to present them as such in the context of a Fellowship exam. answer. The local guidelines recommend oral or IV diazepam, or IM midazolam if the psychotic patient cannot be compelled to play nice.
  • Propofol would then be the drug of choice for the intubated amphetamine overdose patient. 
  • Haloperidol appears safe in small doses (under 10mg) but in higher doses may lower the seizure threshold
  • Dexmedetomidine seems like an elegant solution to the problem, as it can control both behaviour and blood pressure. Richards et al (2015) were able to dig up one case series and a few case reports to support its use. 

Control of hypertension

  • For hypertension, first control agitation.
  • Additional drugs could include alpha-antagonist drugs such as phentolamine, or vasodilators such as GTN or sodium nitroprusside.
  • β-blockers are controversial. Historical literature cautions against the use of beta-blockers, because of an expected "unopposed alpha effect" where the β-blocker paradoxically make the patient more hypertensive. This was demonstrated only once, in a small (n=7) study of cocaine overdoses. Overall, respected authors such as  Richards et al (2015) recommend the use of nonselective β-blockers such as labetalol to sidestep this problem.

Seiziure management

  • Benzodiazepines would be first-line.
  • Phenytoin should be avoided; it will probably be ineffective, and it has  toxicities of its own (eg. sodium channel blockade)

Temperature management

  • Maintain normothermia
  • Active cooling may need to take place
  • Local guidelines recommend intubation and active cooling with paralysis if the temperature exceeds 39.5°C
  • Antipyretics such as paracetamol are not effective - the temperature is high because of muscle overactivity rather than due to some sort of shift in the hypothalamic homeostatic set point.

Fluid and electrolyte correction

  • Investigate for hyponatremia (i.e. from polydipsia)
  • Investigate for consequences of rhabdomyolysis

References

Li, Wenlong, and Naren Gunja. "Illicit drug overdose: Prevalence and acute management.Australian family physician 42.7 (2013): 481.

Vasan, Sarayu, and Garth J. Olango. "Toxicity, Amphetamine." (2017).

Richards, John, and Erik Laurin. "Toxicity, methamphetamine." (2017).

Darke, Shane, Sharlene Kaye, and Johan Duflou. "Rates, characteristics and circumstances of methamphetamine‐related death in Australia: a national 7‐year study.Addiction112.12 (2017): 2191-2201.

Albertson, Timothy E., Robert W. Derlet, and Brent E. Van Hoozen. "Methamphetamine and the expanding complications of amphetamines." Western Journal of Medicine 170.4 (1999): 214.

King, Andrew, Mirjana Dimovska, and Luke Bisoski. "Sympathomimetic Toxidromes and Other Pharmacological Causes of Acute Hypertension.Current hypertension reports20.1 (2018): 8.

Laitselart, Philippe, et al. "Severe Sympathomimetic Toxidrome in a French Soldier: How Caffeine Overdose Can Lead to Severe Consequences.Military Medicine (2017).

Richards, John R., et al. "Treatment of toxicity from amphetamines, related derivatives, and analogues: a systematic clinical review." Drug & Alcohol Dependence 150 (2015): 1-13.

Jenner, L., et al. "Management of patients with psychostimulant toxicity: guidelines for emergency departments." Canberra, Australian Government Department of Health and Ageing (2006).